Alert archive / Nevada / Lake Wind Advisories in 2012

Lake Wind Advisory 39, NWS Reno, NV

May 10, 20124 counties in Nevada

NWS Reno, NV issued this lake wind advisory at May 10, 2012, 3:22 AM PDT for 4 counties in Nevada. It took effect at May 10, 2012, 5:00 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 3:22 AM PDT (10:22 UTC)
In effect from
May 10, 2012, 5:00 AM PDT
Expired
May 10, 2012, 9:14 AM PDT
In force
4 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4080 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWUS75 KREV 101022
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
322 AM PDT THU MAY 10 2012

NVZ004-102000-
/O.NEW.KREV.LW.Y.0039.120510T1200Z-120510T2000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
322 AM PDT THU MAY 10 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT UNTIL 1 PM PDT
THIS AFTERNOON. 

* WINDS: NORTHEAST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET...WITH HIGHEST WAVES ON SOUTH AND WEST
  SHORES INCLUDING SUTCLIFFE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$
MJD

HTTP://WEATHER.GOV/RENO
2 follow-up statements
422 
WWUS75 KREV 101126
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
426 AM PDT THU MAY 10 2012

NVZ004-102000-
/O.CON.KREV.LW.Y.0039.120510T1200Z-120510T2000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
426 AM PDT THU MAY 10 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
1 PM PDT THIS AFTERNOON. 

* WINDS: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET...WITH HIGHEST WAVES ON SOUTH AND
  WEST SHORES INCLUDING SUTCLIFFE. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
644 
WWUS75 KREV 101614
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
914 AM PDT THU MAY 10 2012



NVZ004-101715-
/O.CAN.KREV.LW.Y.0039.000000T0000Z-120510T2000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
914 AM PDT THU MAY 10 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW LAKE WIND ADVISORY CRITERIA. HOWEVER,
SUSTAINED NORTHEAST WINDS THIS AFTERNOON BETWEEN 10-20 MPH WILL
STILL RESULT IN LOCALLY CHOPPY CONDITIONS ESPECIALLY ALONG THE
WEST SHORE.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 10, 2:54 AM PDT, 28 minutes earlier.

Area forecast discussion, May 10, 2:54 AM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
254 AM PDT THU MAY 10 2012

.SHORT TERM...
COLD FRONT CURRENTLY MOVING ACROSS NERN CA-NWRN NV IS PRODUCING
INCREASED N-NE WINDS OF 10-20 MPH WITH GUSTS AROUND 30 MPH. THE FOX
MOUNTAIN RAWS AT 6900 FT IN NWRN WASHOE COUNTY JUST REPORTED A
GUST TO 38 MPH. AS THIS FRONT CONTINUES TO MAKE SOUTHWARD PROGRESS
THIS MORNING, CONDITIONS ON PYRAMID LAKE WILL BECOME CHOPPY
ESPECIALLY ALONG THE SOUTH AND WEST SHORES WHERE NEARLY ALL OF THE
BOATING ACTIVITY TAKES PLACE ON THIS LAKE. A LAKE WIND ADVISORY
WILL BE ISSUED FOR PYRAMID MAINLY FOR THE MORNING, WITH WINDS
EXPECTED TO DECREASE AROUND MIDDAY. OTHER POSSIBLE EFFECT OF THIS
COLD FRONT PASSAGE COULD BE LOCAL AREAS OF BLOWING DUST FROM THE
NWRN NV DESERTS. AT THIS TIME THE CONDITIONS SHOULD NOT BE INTENSE
OR WIDESPREAD ENOUGH FOR ANY ADVISORIES, BUT GERLACH AND
CEDARVILLE COULD SEE SOME OCCASIONAL REDUCTIONS IN VSBY TO 3-5
MILES THIS MORNING.

AS THIS FRONT PUSHES SOUTH, COOLER AIR WILL SPREAD OVER MOST OF
THE REGION WITH HIGHS 10-15 DEGREES LOWER THAN YESTERDAY BUT STILL
SLIGHTLY ABOVE SEASONAL NORMALS. THE SHALLOW NATURE OF THE
NORTHEAST FLOW WILL PREVENT MUCH OF A WIND SHIFT FOR MONO COUNTY
ESPECIALLY SOUTH OF BRIDGEPORT. RIDGE WINDS OVER THE HIGHER
ELEVATIONS OF THE SIERRA WILL REMAIN WEST-SOUTHWEST TODAY.

FOR FRIDAY-SATURDAY, RIDGE AXIS WILL REBUILD NEAR THE WEST COAST
AND KEEP DRY CONDITIONS OVER THE REGION. THERMAL TROF WILL REMAIN
IN CENTRAL CA SO PREVAILING SFC FLOW WILL REMAIN NORTHEAST TO
EAST BUT WIND SPEEDS WILL BE LIGHTER THAN TODAY. AS 700 MB TEMPS
GRADUALLY INCREASE EACH DAY, A WARMING TREND WILL OCCUR WITH HIGHS
RETURNING TO THE LOWER-MID 80S BY SATURDAY FOR MOST WRN NV VALLEYS
AND LOWER 70S FOR THE TAHOE BASIN. MJD

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MEDIUM RANGE MODELS START THE EXTENDED PERIOD IN DECENT AGREEMENT
BUT THEN START TO DIVERGE BY EARLY TUESDAY. CONFIDENCE REMAINS
MODERATE FOR THE FIRST PART OF THE FORECAST, BUT THEN DECREASES.

RIDGE OVER THE AREA SUNDAY SHOULD SLIDE EAST AS ALL THE OPERATIONAL
MODELS AND THE MAJORITY OF THE ENSEMBLE MEMBERS TRY TO LIFT A
COMPACT CLOSED LOW OVER THE REGION BY MONDAY. BUT NOW THE
OPERATIONAL MODELS VARY ON THE TRACK WITH THE GFS FARTHER NORTH THAN
PREVIOUS RUNS, THE ECMWF SLOWER AND MOVING THROUGH THE CENTRAL
SIERRA AND THE GEM TRACKING MORE SOUTHERLY. THE GEFS ENSEMBLE
MEMBERS REFLECT THIS SPREAD IN TRACKS AS WELL. TRACK OF THE LOW
WOULD DETERMINE AREA WITH THE BEST INSTABILITY AND THUS THE BEST
CHANCE FOR CONVECTION. WITH SUCH A SPREAD WILL MAINTAIN A BROAD
BRUSHED AREA OF SLIGHT CHANCE POPS THROUGH THE SIERRA AND INTO NE
CALIFORNIA FOR MONDAY. WILL KEEP A SMALL POP AS WELL JUST EAST OF
THE SIERRA INTO MINERAL COUNTY.

AS STATED ABOVE, THE DISAGREEMENT AMONG GUIDANCE DATA GROWS AFTER
MONDAY AS THE GEM TRACKS THE LOW INTO ARIZONA, WHILE THE ECMWF
TRACKS IT INTO SRN CA. MEANWHILE THE GFS OPENS THE LOW AND ABSORBS
IT INTO A WEAK TROF HANGING OVER THE NRN CWA. THE ENSEMBLE MEMBERS
SHOW A WIDE ARRAY OF SOLUTIONS, BUT GENERALLY HOLD SOME TYPE OF
TROF EITHER OVER NRN CA, WRN NV OR SRN OREGON. GIVEN THIS WIDE
SPREAD IN THE MODEL GUIDANCE, WILL LEAVE THE FORECAST VIRTUALLY
UNCHANGED FOR TUESDAY, ALTHOUGH THE TROF PATTERN MAINTAINED ON THE
GFS WOULD ARGUE FOR CONVECTIVE CHANCES OVER THE FAR NORTH.

AGREEMENT WEDNESDAY IS NO BETTER. GFS KEEPS A WEAK BAGGY TROF
OVER THE AREA, ECMWF DEVELOPS A LONGWAVE TROF NEAR THE WEST
COAST, WHILE GEM SHOWS A FLAT RIDGE. MOST GEFS ENSEMBLE MEMBERS
HAVE SOME DEGREE OF TROF PATTERN FOR WEDNESDAY AS WELL. SINCE MOST
MODEL SOLUTIONS ARE SHOWING AT LEAST A WEAK TROF, HAVE OPTED TO
INCLUDE A SLIGHT CHANCE OF THUNDER OVER THE FAR NRN CWA FOR
WEDNESDAY. MLF
&&

.FIRE WEATHER...
SHALLOW COLD FRONT MOVES THROUGH THE REGION TODAY SHIFTING THE
SFC WINDS TO THE NORTH AND NORTHEAST MOST AREAS. EXCEPTION IS
LIKELY TO BE PORTIONS OF ZONE 273 IN MONO COUNTY, WHERE THE
SHALLOW NATURE OF THE FRONT MAY NOT ALLOW WINDS TO SHIFT AT ALL,
EXCEPT IN THE LOWEST ELEVATIONS AROUND WALKER AND TO THE FAR SOUTH
AROUND BENTON. MOST AREAS OF ZONE 273 MAY HOLD ON TO A WESTERLY
WIND MOST OF THE DAY, BUT IT WILL NOT BE VERY STRONG. THIS
CONTINUED WEST WIND WILL KEEP THE HUMIDITY LOW IN MOST OF ZONE 273
THROUGH THE DAY. THE SHALLOW NATURE OF FRONT COULD ALSO RESULT IN
VARIABLE WIND CONDITIONS OVER AREAS THAT HAVE SIGNIFICANT
ELEVATION CHANGE. STRONGEST WINDS ARE LIKELY TO BE BEHIND THE
FRONT EAST OF HIGHWAY 395 AND NORTH OF HIGHWAY 50. BUT IN THOSE
AREAS THE HUMIDITY WILL BE HIGHER DUE TO COOLER TEMPS BEHIND THE
FRONT. A BUILDING RIDGE OVER THE WEEKEND WILL RESULT IN A RETURN
TO POOR HUMIDITY RECOVERY OVERNIGHT AT THE MID SLOPES. MLF
&&

.AVIATION...
VFR ONCE AGAIN WITH WINDS OVER THE NRN 2/3 OF THE FORECAST AREA
BECOMING NORTH TO NORTHEAST THIS MORNING BEHIND A SFC FRONT. GUSTS
SHOULD BE HIGHER EAST OF 395 TODAY. THIS FRONT IS SHALLOW AND
WINDS MAY NOT SWITCH OVER THE FAR SRN FORECAST AREA UNTIL THIS
AFTERNOON, IF AT ALL. KMMH WINDS ARE LIKELY TO BECOME VARIABLE
THROUGH THE DAY. KRNO, KTRK AND KTVL SHOULD ALL SWITCH TO NORTH
OR NORTHEAST. DUE TO THE SHALLOW NATURE OF THE FRONT IT IS
UNLIKELY THAT WINDS OVER THE SIERRA THIS EVENING OR OVERNIGHT WILL
SHOW MUCH INCREASE. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 1 PM PDT THIS AFTERNOON FOR PYRAMID
     LAKE IN NVZ004.

CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.